Utah, 2011

Flash Flooding and Damaging Wind in Utah, July 26 to 27, 2011

July 26 to 27, 2011 · NWS SLC · 6 events in 5 counties and zones

Thunderstorms continued across Utah on the 26th and 27th of July, producing several flash floods across the state. Strong winds were also reported with one of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms continued across Utah on the 26th and 27th of July, producing several flash floods across the state. Strong winds were also reported with one of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 26, 2:07 PM MST, 53 minutes earlier.

Area forecast discussion, Jul 26, 2:07 PM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT TUE JUL 26 2011

.SYNOPSIS...MONSOONAL MOISTURE WILL REMAIN IN PLACE OVER CENTRAL
AND SOUTHERN UTAH THROUGH THIS EVENING. SOMEWHAT DRIER AIR WILL
SPREAD ACROSS THE AREA FOR THE LATTER HALF OF THE WEEK...BEFORE A
VERY MOIST AIRMASS SPREADS BACK INTO UTAH DURING THE UPCOMING
WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...A BROAD UPPER TROUGH IS MAKING ITS WAY ACROSS THE
GREAT BASIN THIS AFTERNOON...TURNING THE FLOW ALOFT A BIT MORE
WESTERLY OVER THE FORECAST AREA. THIS IS ALLOWING DRIER AIR TO
BEGIN TO FILTER INTO NORTHWEST UTAH...THOUGH SOME WELL DEFINED
THUNDERSTORMS HAVE DEVELOPED ALONG THE AXIS BETWEEN THE MOIST AIR
AND DRIER AIR. OVER SOUTHERN UTAH...MONSOONAL MOISTURE REMAINS IN
PLACE...AND NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS ARE
CONTINUING TO DEVELOP AND DRIFT SLOWLY EASTWARD. THESE SLOW MOVING
STORMS WITH HEAVY RAIN HAVE LIKELY PRODUCED SOME AREAS OF FLASH
FLOODING THIS AFTERNOON...AND THE THREAT WILL CONTINUE WELL INTO
THE EVENING. HAVE KEPT EXISTING FLASH FLOOD WARNING AS IS WITH THE
AFTERNOON PACKAGE.

DRIER AIR WILL CONTINUE TO SLOW MAKE ITS WAY INTO THE STATE
THROUGH FRIDAY...BUT PWS ARE ONLY PROGGED TO DROP TO ABOUT
0.75 IN THE GFS...WHICH WOULD STILL ALLOW FOR AFTERNOON CONVECTION
OVER THE HIGHER TERRAIN...PARTICULARLY OVER SOUTHERN AND EASTERN
PORTIONS OF THE FORECAST AREA. EARLIER RUNS OF THE ECMWF WERE A
BIT MORE AGGRESSIVE BRINGING DRIER AIR IN...BUT THE 12Z HAS COME
MOSTLY IN LINE WITH THE GFS. LITTLE CHANGE IS EXPECTED IN
TEMPERATURES OVER THE NEXT FEW DAYS...WITH MAXES EXPECTED TO REACH
VALUES NEAR SEASONAL NORMALS.

BY SATURDAY...GLOBAL MODELS INDICATE THAT THE FLOW ALOFT WILL
BECOME MORE SOUTHERLY ONCE AGAIN ON THE BACK SIDE OF AN AMPLIFYING
RIDGE. THIS WILL ALLOW DEEP MOISTURE THE SPREAD INTO THE FORECAST
AREA ONCE AGAIN...WITH PWS IN EXCESS OF 1.3 INCHES EXPECTED TO
MOVE INTO PORTIONS OF THE STATE BY SUNDAY AFTERNOON. THIS WILL
ALLOW FOR INCREASED COVERAGE OF CONVECTION...WITH THE POSSIBILITY
OF HEAVY RAIN WITH ANY CELLS THAT FORM. THE MOISTURE LOOKS TO
REMAIN IN PLACE THROUGH DAY 7.

&&

.AVIATION...SOUTHERLY WINDS WILL CONTINUE TO SLOWLY DECREASE AT THE
SLC TERMINAL THROUGH AROUND 22Z. WINDS SHOULD THEN TURN NORTHWEST.
THERE IS A 30 PERCENT CHANCE THAT THE SOUTHERLY WINDS WILL REMAIN
AND KEEP THE NORTHWEST FLOW AT BAY. ALSO ISOLATED THUNDERSTORMS
COULD BUMP THE WINDS....DIRECTION DEPENDING ON PROXIMITY TO THE
AIRFIELD. OTHERWISE...VFR CONDITIONS UNDER PARTLY TO MOSTLY CLOUDY
SKIES WILL CONTINUE.

&&

.FIRE WEATHER...SOME DRYING HAS SPREAD INTO NORTHWEST UTAH THIS
AFTERNOON WHILE DEEP MOISTURE REMAINS IN PLACE ACROSS THE REMAINDER
OF THE AREA. WETTING RAINS WILL CONTINUE ACROSS THE SOUTHWEST INTO
THIS EVENING WITH A GOOD CHANCE OF WETTING RAINS ACROSS CENTRAL AND
SOUTHEAST PORTIONS. MODEST DRYING IS FORECAST TO SPREAD ACROSS THE
DISTRICT FROM THE WEST STARTING WEDNESDAY AND CONTINUING INTO
THURSDAY. SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE WEDNESDAY AND
THURSDAY BUT THEY WILL BE LESS NUMEROUS AND THE THREAT OF WETTING
RAINS WILL BE LOWER. MOISTURE WILL START TO SPREAD BACK INTO THE
DISTRICT FRIDAY WITH A DEEPLY MOIST AIRMASS FORECAST TO BE OVER THE
ENTIRE REGION BY SUNDAY BRINGING AN INCREASED CHANCE OF WETTING
RAINS AND HIGHER HUMIDITIES.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
     UTZ013-019>021-518.

WY...NONE.
&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...WILENSKY
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 26, 2:47 AM MST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
347 AM MDT TUE JUL 26 2011

UTZ001>016-019>021-517-518-WYZ021-271100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
347 AM MDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS ACROSS SOUTHERN UTAH COUPLED WITH A WEATHER
DISTURBANCE PASSING THROUGH THE AREA WILL BRING SHOWERS AND
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AND RESULTANT
FLASH FLOODING TO SOUTHERN PORTIONS OF THE OUTLOOK AREA THROUGH
THIS EVENING. FLASH FLOODING IS POSSIBLE ACROSS SLOT
CANYONS...SLICK ROCK AREAS AND NORMALLY DRY WASHES.

FURTHER NORTH SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTHERN AND CENTRAL UTAH THIS AFTERNOON AND EVENING.
IN ADDITION TO DANGEROUS LIGHTNING...SMALL HAIL...LOCALLY HEAVY
RAINFALL AND STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE LOOKS TO LINGER ACROSS THE OUTLOOK AREA THROUGH THE
REMAINDER OF THE WEEK...WHICH WILL MAINTAIN A THREAT FOR AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.

DEEPER MOISTURE LOOKS TO SPREAD BACK INTO THE AREA DURING THE
UPCOMING WEEKEND. THIS WILL BRING A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS...ALONG WITH THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 26, 2:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            KEARNS                  40.65N 112.01W
07/26/2011                   SALT LAKE          UT   COUNTY OFFICIAL

            STREET FLOODING...MANHOLE COVERS BLOWN OFF DUE TO
            FLOODING.

0330 PM     HAIL             KEARNS                  40.65N 112.01W
07/26/2011  E0.75 INCH       SALT LAKE          UT   COUNTY OFFICIAL

            DIME SIZED HAIL REPORTED IN KEARNS NEAR 5400S AND 5300 W.

&&

CRK

The radar

The Salt Lake City radar (KMTX), 71 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Salt Lake

When
July 26, 3:00 PM MST to 5:00 PM MST
Where
Salt Lake County, Kearns to 1.35 mi NNW of Pallas
Cause
Heavy Rain
Property damage
$350,000
Reported by
Broadcast Media
Coordinates
40.700, -112.050

A heavy rainstorm produced flash flooding across parts of the Salt Lake Valley, and the hardest hit areas were Kearns, Taylorsville, and Murray. In Kearns, water was 9 to 12 inches deep across several roads, making them impassable. In Taylorsville, at least a half dozen homes had flooded basements near the intersection of 5400 South and 3200 West. Water caused a sinkhole to form in the roadway around 6200 South and 2700 West, buckling and collapsing the street. In Murray, approximately 25 homes were flooded, with some basements filling with 4 to 6 feet of water.

Flash Flood, Utah

When
July 26, 4:00 PM MST to 6:00 PM MST
Where
Utah County, 1.56 mi E of Lindon to 1.34 mi N of Provo
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.349, -111.690

About an hour after a heavy rainstorm caused flash flooding in Salt Lake County, another storm moved through Utah County, causing flash flooding in Orem. Storm drains were overflowing and water covered the roads up to 3 inches deep. At least seven homes had flooding in their basements or garages.

Thunderstorm Wind, Salt Lake

When
July 26, 5:10 PM MST
Where
Salt Lake County, 3.03 mi WNW of Salt Lake No Two Arp
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.637, -112.053

The Baccus/SR111 sensor recorded a maximum wind gust of 59 mph.

Flash Flood, Emery

When
July 26, 8:00 PM MST to 10:00 PM MST
Where
Emery County, 55.77 mi SSW of Green River to 55.39 mi SSW of Green River
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
38.256, -110.627

Flash flooding was reported near State Route 95 in southern Emery County, with one of the roads near there being washed out.

Flash Flood, Duchesne

When
July 27, 2:00 PM MST to 4:00 PM MST
Where
Duchesne County, 1.46 mi NW of Duchesne to 0.96 mi SSE of Utahn
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.184, -110.420

Flooding was reported along River Road in Duchesne, and the Duchesne River quickly rose 800 cfs.

Flash Flood, Garfield

When
July 27, 4:00 PM MST to 7:00 PM MST
Where
Garfield County, 44.71 mi NNE of (U07) Bullfrog/Glen to 40.28 mi NNE of (U07) Bullfrog/Glen
Cause
Heavy Rain
Property damage
$15,000
Reported by
Department of Highways
Coordinates
38.154, -110.426

Flash flooding was reported along State Route 95, with large trees and rocks covering part of the road. In addition, damage was reported to State Route 276 going toward Bullfrog. Flash flooding also occurred along Poison Spring on the north aspect of the Henry Mountains.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337304, 337305, 334487, 337301, 337299, 337297.